Occurrence of lymphoplasmacytic lymphoma in a chronic myeloid leukemia patient following long-term treatment with tyrosine kinase inhibitors: A case report

Lymphoma
09/05/2020

Lee CH, et al. Medicine (Baltimore) 2020.

ABSTRACT

INTRODUCTION: After tyrosine kinase inhibitors (TKIs) targeting BCR-ABL1 were introduced for the treatment of chronic myeloid leukemia, clinical outcomes have improved dramatically. However, together with the increase in the survival rate, a more frequent occurrence of secondary malignancies has been observed as well. TKIs have been demonstrated to be a risk factor of malignancies such as non-Hodgkin lymphoma, prostate cancer, and skin cancer. However, lymphoplasmacytic lymphoma (LPL) has never been reported as a secondary malignancy after TKI treatment in chronic myeloid leukemia (CML).

PATIENT CONCERNS: An 81-year-old male patient diagnosed with CML and treated with TKIs for a long period (15 years) was admitted due to a chief complaint of abdominal pain. A large abdominal mass was detected by imaging that included computed tomography.

DIAGNOSIS: LPL was confirmed from biopsies after ultrasonography and sigmoidoscopy. Serum IgM level was increased and M protein and monoclonal gammopathy, IgM_kappa light chain type were detected.

INTERVENTIONS: The patient received six cycles of R-CHOP chemotherapy.

OUTCOMES: After chemotherapy, he showed response. The sizes of the abdominal mass and lymph nodes decreased; moreover, serum M protein and IgM levels decreased, as well.

CONCLUSION: Herein, for the first time, we describe a patient who developed LPL as a secondary malignancy after administration of TKIs for the treatment of CML. Our observations indicate the importance of awareness of this secondary malignancy that can develop in CML patients treated with TKIs.